Alert archive / Texas / Red Flag Warnings in 2020
Red Flag Warning 5, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at May 2, 2020, 3:23 AM CDT for 10 counties in Texas; 5 counties in New Mexico. It took effect at May 2, 2020, 1:00 PM CDT. It was in force for 8 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 2, 2020, 3:23 AM CDT (08:23 UTC)
- In effect from
- May 2, 2020, 1:00 PM CDT
- Expired
- May 2, 2020, 9:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Chaves County, NM, Eddy County, NM, Lea County, NM, Lincoln County, NM, Otero County, NM, Andrews County, TX, Brewster County, TX, Culberson County, TX, Dawson County, TX, Gaines County, TX, Jeff Davis County, TX, Loving County, TX, Presidio County, TX, Reeves County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 152 km from the middle of the area, began a volume at 08:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 5:07 PM CDT | HIGH SUST WINDS 43 | Pine Springs, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 8.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 218 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 3363 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -126 m²/s²
- 0-3 km storm-relative helicity
- -107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.5
The text
As transmitted.
216 WWUS84 KMAF 020823 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 323 AM CDT Sat May 2 2020 ...RED FLAG WARNING THIS AFTERNOON AND EARLY EVENING FOR SOUTHEAST NEW MEXICO PLAINS...THE GUADALUPE AND DAVIS MOUNTAINS... UPPER TRANS PECOS...VAN HORN HIGHWAY 54 CORRIDOR AND WESTERN PERMIAN BASIN FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND VERY HIGH FIRE DANGER... ...ISOLATED THUNDERSTORMS PRODUCING DRY LIGHTNING STRIKES POSSIBLE IN DAVIS MOUNTAINS... .Dry and record heat will result in critical fire weather conditions this afternoon through early this evening across southeast New Mexico, portions of the higher terrain of southwest Texas and western portions of west Texas. NMZ116>119-TXZ045-046-050-059-060-270>274-277-278-022030- /O.UPG.KMAF.FW.A.0005.200502T1800Z-200503T0200Z/ /O.NEW.KMAF.FW.W.0005.200502T1800Z-200503T0200Z/ Sacramento Foothills and Guadalupe Mountains-Chavez Plains- Eddy Plains-Lea-Gaines-Dawson-Andrews-Loving-Winkler- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson County-Reeves County Plains-Davis Mountains- Davis Mountains Foothills- 323 AM CDT Sat May 2 2020 /223 AM MDT Sat May 2 2020/ ...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR THE SOUTHEAST NEW MEXICO PLAINS...THE GUADALUPE AND DAVIS MOUNTAINS...UPPER TRANS PECOS...VAN HORN HIGHWAY 54 CORRIDOR AND WESTERN PERMIAN BASIN FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND VERY HIGH FIRE DANGER... * TIMING...This afternoon through early this evening. * WINDS...West 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...6 to 15 percent. * TEMPERATURES...15 to 20 degrees above normal. * LIGHTNING...Isolated dry lightning strikes possible in Davis Mountains. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of gusty winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
1 follow-up statement
091 WWUS84 KMAF 021942 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 242 PM CDT Sat May 2 2020 ...RED FLAG WARNING THROUGH EARLY EVENING FOR SOUTHEAST NEW MEXICO PLAINS...THE GUADALUPE AND DAVIS MOUNTAINS... UPPER TRANS PECOS...VAN HORN HIGHWAY 54 CORRIDOR AND WESTERN PERMIAN BASIN FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND VERY HIGH FIRE DANGER... ...FIRE WEATHER WATCH IS NOW IN EFFECT SUNDAY AFTERNOON AND EARLY EVENING FOR SOUTHEAST NEW MEXICO PLAINS...THE GUADALUPE MOUNTAINS...VAN HORN HIGHWAY 54 CORRIDOR FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND VERY HIGH FIRE DANGER... ...ISOLATED THUNDERSTORMS PRODUCING DRY LIGHTNING STRIKES POSSIBLE IN DAVIS MOUNTAINS AND ADJACENT PLAINS... .Dry conditions and record heat will result in critical fire weather this afternoon through early this evening across southeast New Mexico, portions of the higher terrain of southwest Texas and western portions of west Texas. Critical fire weather is again possible Sunday and Monday across the same areas. NMZ116>118-TXZ270>273-030745- /O.NEW.KMAF.FW.A.0006.200503T1800Z-200504T0200Z/ /O.CON.KMAF.FW.W.0005.000000T0000Z-200503T0200Z/ Sacramento Foothills and Guadalupe Mountains-Chavez Plains- Eddy Plains-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson County- 242 PM CDT Sat May 2 2020 /142 PM MDT Sat May 2 2020/ ...RED FLAG WARNING THROUGH EARLY EVENING FOR SOUTHEAST NEW MEXICO PLAINS...THE GUADALUPE AND DAVIS MOUNTAINS... UPPER TRANS PECOS...VAN HORN HIGHWAY 54 CORRIDOR AND WESTERN PERMIAN BASIN FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND VERY HIGH FIRE DANGER... ...FIRE WEATHER WATCH IS NOW IN EFFECT SUNDAY AFTERNOON AND EARLY EVENING FOR SOUTHEAST NEW MEXICO PLAINS...THE GUADALUPE MOUNTAINS...VAN HORN HIGHWAY 54 CORRIDOR FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND VERY HIGH FIRE DANGER... * TIMING...Through early this evening and again Sunday afternoon. * WINDS...West 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 6 percent. * TEMPERATURES...15 to 20 degrees above average. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ NMZ119-TXZ045-046-050-059-060-274-277-278-030200- /O.CON.KMAF.FW.W.0005.000000T0000Z-200503T0200Z/ Lea-Gaines-Dawson-Andrews-Loving-Winkler-Reeves County Plains- Davis Mountains-Davis Mountains Foothills- 242 PM CDT Sat May 2 2020 /142 PM MDT Sat May 2 2020/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR THE SOUTHEAST NEW MEXICO PLAINS...THE GUADALUPE AND DAVIS MOUNTAINS...UPPER TRANS PECOS...VAN HORN HIGHWAY 54 CORRIDOR AND WESTERN PERMIAN BASIN FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND VERY HIGH FIRE DANGER... * TIMING...Through early this evening. * WINDS...West 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 6 percent. * TEMPERATURES...15 to 20 degrees above average. * LIGHTNING...Isolated dry lightning strikes possible in Davis Mountains. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of gusty winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at May 2, 3:12 AM CDT, 11 minutes earlier.
Area forecast discussion, May 2, 3:12 AM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
312 AM CDT Sat May 2 2020
.DISCUSSION...
The heat will continue into Monday with zonal westerly flow
providing near record temperatures. The dryline will push farther
east today than it did yesterday with isolated storms possible in
the far eastern Permian Basin, lower Trans Pecos, and Big Bend.
Strong gusty winds will be the main threat due to very dry air
beneath any storms that develop. A cold front will move into the
Permian Basin tomorrow but will only provide very modest cooling
to our northeastern counties before retreating back to the north.
Midland/Odessa and places farther west will not see any effects
from the front and will continue to suffer the heat into Monday.
The pattern finally breaks on Tuesday when an upper low moves into
the northern Plains sending a cold front south into West Texas.
This low gets wrapped up into a larger, stationary low in
southern Canada near the Great Lakes that will amplify a ridge
over the West Coast. So not only do we get a cold front on
Tuesday, but cool air will continue to filter south in
northwesterly flow that will keep temps near normal through the
end of next week. A few disturbances will transit the area but
lift will be weak and any rain chances will be minimal for the
time being.
Hennig
&&
.FIRE WEATHER...
More record heat and dry weather is expected today through Monday
across west Texas and southeast New Mexico. Fuels will also
continue to dry with ERC values exceeding the 70th percentile
across southeast New Mexico, the higher terrain of southwest Texas
and western portions of west Texas, excluding the central and
eastern Permian Basin of west Texas. Will upgrade the Fire Weather
Watch to a Red Flag Warning for this afternoon and early evening
for the aforementioned areas of higher ERC's. Max RFTI values will
generally range from 3 to 4 in the warning area. The exception
will be the Davis Mountains where max RFTI's will range from 1 to
2, mainly due to lighter winds. This should be compensated for by
the favored higher terrain combined with drier fuels and low rh/s
expected. East of the Red Flag Warning area today, isolated
thunderstorms pose a concern for dry lightning strikes from the
Big Bend to the eastern Permian Basin.
More record to near record heat and drying conditions will
continue Sunday and Monday but winds will become light in most
areas. Max RFTI values of greater than 0 will be mainly confined
to the southeast New Mexico Plains and the Guadalupe Mountains.
Will defer to later shifts to determine any highlights.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 101 70 100 69 / 10 10 0 0
Carlsbad 98 63 98 63 / 0 0 0 0
Dryden 99 68 101 68 / 20 20 0 0
Fort Stockton 99 69 99 68 / 20 20 0 0
Guadalupe Pass 88 60 87 60 / 0 0 0 0
Hobbs 97 60 95 61 / 0 0 0 0
Marfa 93 58 94 58 / 10 10 10 0
Midland Intl Airport 101 69 100 69 / 10 10 0 0
Odessa 100 67 100 68 / 10 10 0 0
Wink 101 64 101 63 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from noon MDT today through this evening for
Chavez Plains-Eddy Plains-Lea-Sacramento Foothills and
Guadalupe Mountains.
TX...Fire Weather Watch from 1 PM CDT /noon MDT/ this afternoon
through this evening for Andrews-Davis Mountains-Davis
Mountains Foothills-Dawson-Eastern Culberson County-Gaines-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains-Loving-Reeves County Plains-Van Horn and Highway
54 Corridor-Winkler.
&&
12/10Hazardous weather outlook, May 1, 10:04 PM CDT, 5 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 1004 PM CDT Fri May 1 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-030315- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 1004 PM CDT Fri May 1 2020 /904 PM MDT Fri May 1 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Tonight Isolated thunderstorms are possible overnight, mainly over the Presidio Valley and Big Bend Area. Any storms that do develop will be accompanied by dry lightning and gusty winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A Fire Weather Watch remain is effect for Saturday afternoon through early evening across Southeast New Mexico and adjacent areas of West Texas, including the Davis and Apache Mountains. Isolated thunderstorms are possible Saturday afternoon, mainly over the Big Bend Area and lower Trans Pecos. Any storms that do develop will be accompanied by dry lightning and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, May 2, 2:28 AM CDT, 55 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 228 AM CDT Sat May 2 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-022100- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving- Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos- Terrell-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson County-Reeves County Plains-Chinati Mountains- Marfa Plateau-Davis Mountains-Davis Mountains Foothills- Central Brewster County-Chisos Basin-Presidio Valley- Lower Brewster County- Including the cities of Queen, Artesia, Carlsbad, Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring, Colorado City, Mentone, Kermit, Odessa, Midland, Garden City, Monahans, Crane, McCamey, Rankin, Big Lake, Fort Stockton, Dryden, Sanderson, Guadalupe Mountains NP, Pine Springs, Van Horn, Pecos, Marfa, Fort Davis, Alpine, Big Bend NP, Panther Junction, Marathon, Chisos Basin, Presidio, Lajitas, and Castolon 228 AM CDT Sat May 2 2020 /128 AM MDT Sat May 2 2020/ ...EARLY SEASON HEAT WAVE TO BRING RECORD HIGH TEMPERATURES THROUGH MONDAY... An early season heat wave will encompass all of west Texas and southeast New Mexico through Monday. Temperatures are expected to soar into the 100's each afternoon across many locations with the hottest readings along the Pecos and Rio Grande Rivers. Cooler temperatures are expected by the middle of next week. * If you plan to be outside in the heat, take plenty of breaks, especially during the hottest parts of the day * Wear light-colored and loose-fitting clothing * Drink plenty of water, even if you do not feel thirsty * Avoid alcoholic or caffeinated beverages * NEVER leave children in a car on even a moderately warm day as conditions in the car can quickly heat to unhealthy levels * Check on the elderly or other people at risk.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 2:42 PM CDT | Fire Weather Watch | MAF | Culberson | 13 hr |
| May 2, 4:45 PM CDT | Special Weather Statement | MAF | Pecos | 45 min |
| May 2, 4:55 PM CDT | Special Weather Statement | MAF | Pecos | 50 min |
| May 2, 5:01 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 59 min |
Nearby
Red Flag Warnings in Texas, 2020Red Flag Warnings in New Mexico, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.